Q. I have been taking lisinopril for seven months to control my high blood pressure. Soon I developed a hacking cough. When it wouldn’t go away I saw an ear, nose and throat specialist. He shrugged and said this comes with age.

When I complained to my regular doctor he gave me a course of antibiotics, but there was no relief. I called back and was given a different antibiotic prescription.

Eventually, my wife mentioned my cough to the pharmacist who pointed out this is a common complaint with lisinopril. When we brought this to my doctor’s attention, he agreed and finally took me off the drug. How could this happen?

A. Lisinopril is an ACE inhibitor. Like other blood pressure drugs in this class (Accupril, Altace, benazepril, captopril, enalapril, ramipril and quinapril), lisinopril can cause cough as an unpleasant and common complication. This kind of hacking cough won’t go away with cough medicine.

We are shocked that neither your lung specialist nor your regular doctor figured this out. Antibiotics are inappropriate for this kind of drug-induced cough.

There are other medications to control blood pressure. ARBs (angiotensin receptor blockers) such as Avapro, Benicar, Cozaar and Diovan are less likely to cause a chronic cough. For more information about pros and cons of hypertension medications and non-drug ways to lower blood pressure we are sending you our Guide to Blood Pressure Treatment.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. JBC
    Reply

    My husband’s blood pressure had been stable on Exforge and HCTZ for several years but recently, because of insurance, was forced to try a different combination of drugs to “prove” that less expensive options had been tried (even though he went through a long list of drugs years ago before he found this combination that worked.) So he started lisinopril and within a couple of days started with this cough and drainage that continued to get worse and worse.
    After about 10 days of violent coughing, we figured out it was the lisinopril and the new doctor had FINALLY received the records from the old doctor documenting the meds which had been attempted so they came through with the approval for the Exforge. The cough did improve but didn’t go away completely. Now it seems to be worsening again and we’re afraid that the reaction to the Lisinopril has sensitized my husband so that he is now reacting to the Exforge. Does this make sense? Is there any hope of the cough going away or do we need to go back to the drawing board on BP medicines?
    (The first of this year, my husband’s company changed our insurance from BCBS Anthem back to BCBS of Alabama (We had BCBS Alabama for 30+ years and BCBS Anthem for 2 when his contract got transferred PLUS we were also given the choice of paying $1650 a year (MDVIP) or finding a new MD after 30 years with the same doctor. Not a fan of MDVIP OR insurance companies making medical treatment decisions!

  2. PJW
    Reply

    I have been on Benazepril Hydrochloride 20mg for 7 months… since October 2012, for high blood pressure. I developed a bad cough, but had no idea it could be caused by my medicine. I had went to my doctor and they ended up giving me two different rounds of antibotics along with a prescription for some expensive cough med. that I did not get filled (thank goodness). Just happened to talk to someone who had a bad cough and their doctor told them it was due to them taking Lisinopril.
    Their symptoms and mine were the same. No symptoms of congestion or a cold, just sinus drainage causing the cough. I decided to research it and found this site, which has been really helpful. It upsets me to think that all these months I have been trying to sleep sitting up in the bed because of the drainage and my sleep has been interrupted due to the coughing… uggg. I don’t understand why a doctor with a degree, who has a patient on this med. would not know that it could cause a cough… he will now. I thought I might be dying of lung cancer or something. Thanks so much for the info…RELIEVED:)

  3. FS
    Reply

    My mom developed a chronic cough from bp medicine. It was Losartum Potassium the side affect a dry cough and nasal congestion. Was taken immediately off it 2 weeks ago. I was told by a friend it took him over a month after his bp medicine was stopped to stop coughing.

  4. bja
    Reply

    I had the cough and also lower leg cramps that both went away when I quit lisinopril. I won’t rule out medication in the future but it wont be lisinopril. And also I would tell anyone to check with a trusted Doctor before having surgery and heavy pain medication while on lisinopril because it made my life a living hell after my knee surgery.

  5. ew
    Reply

    I just sent a message but didn’t check the box to be notified when follow up comments are posted. I am doing that now.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.